Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2001, 6:56 PM CDT for Andrew County, Holt County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 20, 2001, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Andrew County, MO, Holt County, MO
The radar
The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:05 PM CDT | Hail 0.75 | New Pt, MO | |
| Apr 20, 7:18 PM CDT | Hail 1 | Fillmore, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 202356
SVRMCI
MOC003-087-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT FRI APR 20 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDREW COUNTY IN NORTHWEST MISSOURI
HOLT COUNTY IN NORTHWEST MISSOURI
* UNTIL 745 PM CDT
* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF FORBES...OR ABOUT 15 MILES
NORTH OF ATCHISON...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OREGON AT 705 PM CDT
FILLMORE AT 715 PM CDT
ROSENDALE AT 720 PM CDT
BOLCKOW AT 725 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 4025 9534 4008 9532 3996 9527 3993 9519
3991 9519 3990 9512 3987 9511 3990 9503
3990 9493 3983 9488 3995 9473 4013 9464
4013 9508 4025 9509
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT FRI APR 20 2001 NOTHING EASY WITH THIS FCST PKG THRU MON. FNTL BNDRY FM NE IA THRU SW IA AND THEN ALG KS/NEB BDR WILL LIKELY BE ONE AREA TO FOCUS INITIAL CNVTN...AS WELL AS SFC TROF EXTDG THRU CNTRL KS AND ERN TX PNHDL. STG SHRTWV TRKG ACRS CO WILL AID RPD TSTM DVLPT LT THIS AFTN/EVE. FTHR S MESO-ETA PICKED UP ON H7 VORT LOBE MOVG THRU OK. ISOLD CNVTN SPROUTED UP OVR SE KS ON NOSE OF DEEPER MSTR AHD OF THIS FEATURE. HWVR...AS NOTED ON 18Z SPECIAL SOUNDING TAKEN BY TOP THE AMS IS CURRENTLY CAPPED...ALBIET MDTLY UNSTBL WITH VERY STEEP MID LVL LAPSE RATES. VORT LOBE PROGD TO TRK INTO CNTRL MO WHERE APRNT CNVTV FEEDBACK SHOWS UP SUGG CNVTN COULD INCR ACRS SRN CWA THIS EVE AS LOBE MOVS THRU. FTHR N THINK BEST CHC FOR CNVTN WILL BE LT THIS EVE AND WILL GO WITH HIEST POPS FAR NW WHERE INSTBY PROGD TO BE GTST. WILL ALSO KEEP MENTION OF SVR THIS AREA. MIN TEMPS ABT SAME AS THIS MRNG MOST AREAS. QUESTIONS FOR TMRW WILL BE WHERE WILL OUTFLOW BNDRY/WK FNT FM TNGTS STORMS END UP. ETA A BIT FTHR N THAN PREVIOUS RUNS AND MORE IN LN WITH AVN WHICH HAS CHGD LTL OVR PAST CPL OF RUNS. SO PLACING BNDRY NR A MCI S OF IRK LN SEEMS RSNBL. THIS BNDRY WILL THEN ACT TO FOCUS STG/PSBL SVR TSTM DVLPMT LT SAT AFTN/EVE. MODELS SHOW NO CAP SO ACTVTY COULD FIRE BY MID AFTN...SO WILL MAINTAIN CHC POPS FOR AFTN HRS MOST OF CWA. TEMPS COULD BE TRICKY DUE TO LOC OF BNDRY...RAIN COOLED AIR AND CLDS. FOR NOW WILL GO COOLER N OF BNDRY AND ABT THE SAME S OF BNDRY. SHUD BE ACTV NGT SAT AND HVY RAIN COULD BE A PROBLEM. MAIN UPR SHRTWV PROGD TO COME OUT LT SUN. WIL%L CONT CHC POPS ON SUN AND ONCE AGAIN GO LIKELY SUN NGT AS UPR SYS APCHS. PCPN SHUD CONT INTO MON AS UPR SYS SHEARS OUT N OF CWA AND KEEPS FNT FM BLOWING THRU TILL TUE. .EAX... KS....NONE. MO...NONE. JULY
In the hours before
Special weather statement, Apr 20, 1:00 PM CDT, 5 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI APR 20 2001 ...WINDY TODAY WITH A CHANCE OF SEVERE STORMS NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT... FORECAST: THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER BETWEEN 4 AND 10 PM...THEN LATER TONIGHT OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT...GENERALLY WEST OF I-35. THE MAIN THREAT FROM ANY STORMS TONIGHT WOULD BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH A TORNADO CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. IN ADDITION TO THE STORMS...GUSTY SOUTH WINDS FROM 20 TO 30 MPH CAN BE EXPECTED THROUGH THIS EVENING. DISCUSSION: A FRONTAL BOUNDARY EXTENDS FROM NORTH CENTRAL IOWA THROUGH SOUTHWEST IOWA...THEN ALONG THE NEBRASKA AND KANSAS BORDER. IN ADDITION...A TROF OF LOW PRESSURE EXTENDS ACROSS CENTRAL KANSAS THROUGH THE OKLAHOMA PANHANDLE. AN AREA OF LOW PRESSURE IS EXPECTED TO FORM OVER NORTHWEST KANSAS THIS AFTERNOON AND TRACK NORTHEAST ALONG THE FRONT AND HEAD TOWARDS NORTHWEST IOWA TONIGHT. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FIRST OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA IN RESPONSE TO AN UPPER LEVEL DISTURBANCE ZIPPING NORTHEAST ACROSS OKLAHOMA. THESE STORMS ARE EXPECTED TO EVOLVE INTO A COMPLEX OF THUNDERSTORMS AS THEY MOVE INTO SOUTHWEST AND WEST CENTRAL MISSOURI THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH...OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG THE FRONT OVER SOUTHEAST NEBRASKA AND NORTH CENTRAL AND CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THESE STORMS SHOULD TRACK NORTHEAST AND AFFECT NORTHWEST MISSOURI LATE THIS EVENING. THE STORMS SHOULD WEAKEN AS THEY MOVE INTO NORTH CENTRAL AND WEST CENTRAL MISSOURI. OUTLOOK: A COLD FRONT WILL DROP INTO THE AREA ON SATURDAY AND SATURDAY NIGHT. AS IT DOES...MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ON SUNDAY...AS THE FRONT LIFTS BACK TO THE NORTH...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. ON SUNDAY NIGHT...A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING FROM THE WEST. THIS WILL BRING OUR BEST CHANCE OF SEVERE WEATHER... STARTING LATE SUNDAY NIGHT AND INTO MONDAY. JULY
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.